MAUDE Adverse Event Report: KATENA PRODUCTS, INC RHEIN MEDICAL; SHEPPARD TOMAHAWK CHOPPER RIGHT HAND DOMINANT

KATENA PRODUCTS, INC RHEIN MEDICAL; SHEPPARD TOMAHAWK CHOPPER RIGHT HAND DOMINANT
Model Number 08-14527
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Visual examination of the returned instrument confirmed that the tip had broken off and that the break occurred at a location that would require excessive force to break.This excessive force is more than would be expected during normal cataract phacoemulsification surgery.This suggests that the instrument was most likely exposed to excessive force prior to its use in surgery, whereby, the structural integrity of the metal was compromised and ultimately contributed to the breakage.Review of the manufacturer's complaint handling system database confirms this to be the first report of this nature for this device (model number 08-145278).The instrument has been in commercial distribution for several years without incident or complaint.The surgeon reported that he took the tip our during the surgery, that there was no injury to the patient and no prolonged hospitalization required.
 
Event or Problem Description
During phacoemulsification cataract surgery the tip of an ophthalmic chopper broke off in the patient's eye.The surgeon removed the broken tip during the surgery.

Brand Name
RHEIN MEDICAL
Common Device Name
SHEPPARD TOMAHAWK CHOPPER RIGHT HAND DOMINANT
Manufacturer (Section D)
KATENA PRODUCTS, INC
6 campus drive, suite 310
parsippany NJ 07054
MDR Report Key9176998
Report Number2242450-2019-00001
Device Sequence Number409278
Product Code HND
UDI-Device Identifier00852979003397
UDI-Public00852979003397
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08-14527
Device Catalogue Number08-14527
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/07/2019
Event Location Ambulatory Surgical Facility
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2019
Initial Report FDA Received Date10/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;